Study Finds Poor Adherence to PDE-5I Drugs Can Have Consequences in Pulmonary Arterial Hypertension

According to a story from Pulmonary Hypertension News, a recent study has found that lapses in treatment adherence can result in serious side effects for pulmonary arterial hypertension (PAH) patients that are using phosphodiesterase-5 inhibitors (PDE-5I). These drugs can be effective at improving quality of life and providing symptom relief, but some studies have found that treatment adherence is under 50 percent after just six months.

About Pulmonary Arterial Hypertension (PAH)

Pulmonary arterial hypertension is a condition in which the blood pressure in the arteries of the lungs is abnormally high. The cause of pulmonary arterial hypertension is often unknown in many cases. However, there are a variety of potential causes, such as certain heritable genetic mutations, exposure to certain toxins, and drug use (ex. methamphetamine). It can also appear as a symptom or complication in a number of other diseases, such as heart disease, connective tissue disease, and infection with HIV. The arteries in the lungs are often inflamed. Symptoms of this condition include rapid heartbeat, poor exercise tolerance, shortness of breath, fainting, leg swelling, fatigue, and chest pain. Treatment may include a number of medications and surgical operations, including lung transplant. A transplant can cure the condition, but it can cause many complications. Survival rate is often only about two or three years without treatment, but the latest drugs can prolong life by several years or more. Click here to learn more about pulmonary arterial hypertension.

Study Results

The study looked at data from 131 patients that were monitored for a period of two years. 71 percent have government funded insurance plans and 62 percent were not smokers. 66 percent of the patients were treated with one of two PDE-5I drugs: sildenafil (marketed as Revatio) or tadalafil (Adcirca). In this study, treatment adherence was high; only eight patients had adherence that was considered low. These patients had greater instances of adverse effects, such as headache, nausea/vomiting, leg pain, and diarrhea. 

These patients were receiving treatment using an integrated, high touch model that improved adherence rates. More research should be conducted to further assess the impact of this model on treatment adherence, especially for patients that are using multiple medications.

Check out the original study here.


Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email